Alert archive / Georgia / Gale Warnings in 2009
Gale Warning 11, NWS Charleston, SC
NWS Charleston, SC issued this gale warning at May 17, 2009, 4:46 PM EDT. It took effect at May 17, 2009, 10:00 PM EDT. It was in force for 3 days. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2009, 4:46 PM EDT (20:46 UTC)
- In effect from
- May 17, 2009, 10:00 PM EDT
- Expired
- May 21, 2009, 4:18 AM EDT
- In force
- 3 days
- Issued by
- NWS Charleston, SC
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this gale warning went out at May 17, 3:48 PM EDT, 58 minutes earlier.
Area forecast discussion, May 17, 3:48 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
348 PM EDT SUN MAY 17 2009
...FLOODING RAINS POSSIBLE THROUGH TONIGHT...
.SYNOPSIS...
A STRONG COLD FRONT WHICH WILL DROP SOUTHEAST THROUGH THE AREA
THIS AFTERNOON INTO THIS EVENING AND BECOME STATIONARY ACROSS
FLORIDA THROUGH THE REMAINDER THE WEEK. LOW PRESSURE IS EXPECTED
TO DEVELOP SOUTH OF THE AREA AND MAY LINGER THROUGH MUCH OF THE
WEEK.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
STRONG COLD FRONT WILL CONTINUE TO APPROACH FROM THE NW OVERNIGHT.
AHEAD OF THE FRONT...HIGHLY UNSTABLE AND MOIST AIRMASS ALONG WITH
MODEST ONSHORE FLOW AND THE INLAND-MOVING SEABREEZE WILL
CONTRIBUTE TO INCREASED COVERAGE OF SHOWERS/TSTMS THROUGH THE
EVENING. WITH BOUNDARY COLLISIONS AND TRAINING OF CELLS...SOME OF
THE STORMS MAY MERGE TO PRODUCE ISOLD SEVERE WX ALONG WITH HEAVY
RAINFALL. PWATS WILL REMAIN IN THE 1.6-1.8 INCH RANGE OVER THE
AREA WHILE THE RIGHT ENTRANCE REGION OF A 30-35KT LLJ DRIFTS FAR
ENOUGH S TO HELP ENHANCE UPPER LEVEL DIFFLUENCE...AND THE
SEABREEZE AND SMALL PREFRONTAL TROUGHS ENHANCE LLVL CONVERGENCE.
OVERALL...WILL CONTINUE WITH CATEGORICAL POPS THROUGH THE
OVERNIGHT AND CONTINUE MENTION OF HEAVY RAIN IN ALL GRIDDED/TEXT
PRODUCTS. THOUGH THERE MAY BE OCNL LULLS IN THE PRECIP LATE THIS
EVENING INTO THE EARLY MORNING HOURS...PRECIP MAY PICK UP AGAIN
DURING THE PREDAWN HOURS AS CONVERGENCE INCREASES PER RUC/WRF
MODELS MAINLY NEAR THE COAST BEHIND THE FRONT. IN ADDITION...HEAVY
RAIN WILL GRADUALLY END FROM NW TO SE OVER THE AREA.
AS THE FRONT MOVES THROUGH THE AREA...WINDS WILL QUICKLY SHIFT
FROM SW TO N-NE AND INCREASE IN SPEED. WINDS MAY INCREASE TO 15-25
MPH OVERNIGHT AWAY FROM THE COAST...AND TO 20-30 MPH CLOSER TO THE
COASTS. OCNL GUSTS MAY EXCEED 35 MPH NEAR THE SHORES BUT SPEEDS
OVERNIGHT LOOK TO REMAIN JUST BELOW WIND ADVY CRITERIA.
AS THE SEABREEZE PUSHES INLAND AND MORE SHWRS/TSTMS STREAM IN FROM
THE SW...MORE OF THE AREA WILL BECOME RAIN-COOLED DOWN TO THE LOW
70S. WITH THE FROPA...TEMPS WILL CONTINUE TO GRADUALLY DROP AND
WILL LOOK FOR MIN TEMPS TO REACH LOW-MID 50S BY DAYBREAK WHICH IS
ABOUT 10-12 DEGREES BELOW CLIMATOLOGICAL NORMS.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
RESIDUAL POST-FRONTAL ENERGY WILL LINGER OVER ERN PORTIONS OF THE
AREA DURING THE FIRST HALF OF MONDAY...WHICH MAY ALLOW FOR
DISSIPATING SHOWERS MAINLY CLOSER TO THE COAST. THE UPPER LEVEL
SHORTWAVE RESPONSIBLE FOR PUSHING THE COLD FRONT OFFSHORE WILL
HAVE ITS AXIS MOVE THROUGH THE AREA MON...WHICH WILL ALSO HELP
SHOVE DEEPEST MOISTURE CLOSER TO THE COAST. THEREFORE... HAVE
OPTED TO HIGHLIGHT GREATEST POPS FOR ERN AND SRN PORTIONS OF THE
AREA TMRW. WITH THE JETTING DYNAMICS HAVING LIFTED OFF TO THE
N...AM NOT THINKING HEAVY RAIN WILL BE OF MUCH CONCERN... EXCEPT
FOR POSSIBLY RIGHT ARND SUNRISE...BUT THIS LOOKS TO BE OF AN ISOLD
NATURE SO WILL NOT MENTION HEAVY RAIN. THERE WILL ALSO BE NO
APPARENT SEVERE WX THREAT. AS COLD AIR ADVECTION DEVELOPS THROUGH
THE DAY ALONG WITH SLOWLY-RETREATING CLOUDS...MAX TEMPS WILL BE
HELD IN THE MID 60S WHICH IS NEARLY 20 DEGREES BELOW
CLIMATOLOGICAL NORMALS FOR MAX TEMPS.
WINDS WILL BE A MAJOR CONCERN TMRW AS A SIGNIFICANT POST-FRONTAL
PRES GRADIENT DEVELOPS. WIND SPEEDS AWAY FROM THE COAST WILL
LIKELY BE IN THE 15-25 MPH RANGE...WHILE CLOSER TO THE COAST
SPEEDS WILL BE IN THE 25-35 MPH RANGE. WIND SPEEDS LOOK TO REMAIN
SUSTAINED LONG ENOUGH NEAR 35 MPH OVER THE SE GA COUNTIES... WHICH
WILL TAKE THE BRUNT OF THE ONSHORE STRONG WINDS...SO A WIND ADVY
HAS BEEN ISSUED FOR COASTAL SE GA.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
LONG-RANGE FORECAST BECOMES QUITE COMPLICATED...MAINLY DUE TO THE
POTENTIAL FOR AN UPPER LEVEL CUTOFF LOW TO FORM IN THE ERN GOMEX
WHICH WILL HAVE A SFC REFLECTION ANYWHERE FROM THE FL ATLC COAST
TO THE FL GULF COAST. WITH THE SFC SYSTEM LIKELY TO REMAIN S OF
THE SC/GA COAST...THIS WILL CREATE PERSISTENT STRONG N-NE WINDS
THROUGH AT LEAST THE MIDDLE OF THE WEEK. DRIER AIR BEHIND THE
FRONT WILL RESIDE MONDAY NIGHT INTO TUE NIGHT...MAKING FOR A BRIEF
DRYING OUT PERIOD FOR THE AREA ALTHOUGH A FEW ISOLD SHOWERS
MOVING ONSHORE MAY AFFECT THE COAST COUNTIES DURING THIS TIME. BY
TUE NIGHT...THE CUTOFF LOW DEEPENS OVER THE ERN GOMEX AND HELPS TO
STREAM IN DEEPER MOISTURE FROM THE S AND E...INTO COASTAL GA AND
THE COASTAL CAROLINAS. TIMING/PLACEMENT OF THE STACKED LOW BECOMES
QUITE PROBLEMATIC SO IT IS DIFFICULT TO PINPOINT BEST CHC OF POPS
AND TO HAVE POPS ANY HIGHER THAN 40 PERCENT...ESP WITH SUCH VARIED
MODEL SOLUTIONS. IF BETTER MODEL AGREEMENT DEVELOPS...THE THREAT
FOR RAIN WILL NEED TO BE INCREASED. IT IS POSSIBLE THAT THERE
COULD BE A SIGNIFICANT RAIN EVENT WEDNESDAY NIGHT AND THURSDAY. IN
ADDITION...THERE ARE INDICATION THAT FAIRLY STRONG ONSHORE WINDS
WILL OCCUR IN THE MID WEEK TIME FRAME ALONG THE COAST. THE DEEP
LOW LOOKS TO DISSIPATE BY THE END OF THE WEEK INTO THE WEEKEND BUT
A WEAK PRES PATTERN IN ITS WAKE ALONG WITH CONTINUED DEEP MOISTURE
AND THE SEABREEZE WILL MAKE FOR MENTION OF AT LEAST SCT
SHOWERS/TSTMS FOR THE LATTER HALF OF THE WEEK.
TEMPS WILL GENERALLY REMAIN BELOW NORMAL THROUGH THE FIRST HALF OF
THE WEEK AS COLD AIR ADVECTION CONTINUES MON NIGHT INTO TUE BEHIND
THE FRONT. TEMPS WILL SLOWLY RECOVER THROUGH THE MIDDLE OF THE
WEEK BUT AS CLOUDS AND CHCS FOR RAIN INCREASE...PLENTY OF
COMPLICATIONS WILL PRESENT THEMSELVES AND THERE IS THE POTENTIAL
THAT MAX TEMPS MAY NOT REACH 80 DEGREES UNTIL THE WEEKEND.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
MAINLY MVFR CEILINGS OR LOWER ALONG WITH SHOWER AND THUNDERSTORM
ACTIVITY ASSOCIATED WITH AN APPROACHING COLD FRONT WILL AFFECT
BOTH KCHS AND KSAV THROUGH THE 18Z TAF PERIOD. EARLY AFTERNOON
RADAR SHOWS PLENTY OF DEVELOPMENT WHICH INCREASE IN COVERAGE BY
LATE AFTERNOON AND INTO THE EVENING. THEREFORE...HAVE INITIATED
KSAV WITH VCSH ALONG WITH A TEMPO GROUP UNTIL 20Z OF TSRA. AFTER
20Z...INCREASING COVERAGE WILL LEAD TO PREVAILING TSRA CONDITIONS.
AM NOT QUITE AS AGGRESSIVE INITIALLY WITH KCHS AS THE ENVIRONMENT
IS SLIGHTLY MORE STABLE THAN KSAV. YET AS MORE INSTABILITY MOVES
INTO THE AREA...EXPECT PREVAILING TSRA BY 22Z. WINDS WILL REMAIN
ELEVATED OVERNIGHT FOR BOTH TERMINALS WITH SPEEDS AROUND 12 KNOTS.
COULD SEE SOME GUSTS OVERNIGHT AS CONVECTION IS EXPECTED. 2000
FOOT WINDS ARE EXPECTED TO INCREASE BY 14Z TO 35 KNOTS...THEREFORE
HAVE INCLUDED PREVAILING GUSTS AROUND 20 TO 23 KNOTS DUE TO WINDS
MIXING DOWN TO THE SURFACE. GUIDANCE SHOWS IFR CEILINGS STARTING
AROUND MIDNIGHT AND CONTINUING UNTIL AFTER MIDDAY MONDAY...YET
WILL KEEP CEILING MVFR SHORTLY AFTER SUNRISE FOR NOW...AND WILL
CONTINUE TO MONITOR GUIDANCE FOR THE NEXT TAF PERIOD.
EXTENDED AVIATION OUTLOOK...MVFR OR LOWER CONDITIONS ARE EXPECTED
INTO MONDAY AS A COLD FRONT WITH SHOWERS/TSTMS AFFECTS THE AREA.
STRONG N/NE WINDS WILL AFFECT BOTH TERMS THROUGH MID WEEK.
&&
.MARINE...
A DANGEROUS LONG-TERM GALE EVENT IS POISED TO AFFECT THE ENTIRE
MARINE AREA OVER THE NEXT SEVERAL DAYS AS A COLD FRONT CLEARS THE
WATERS THIS EVENING AND STRONG LOW PRESSURE DEVELOPS OVER THE
EASTERN GULF OF MEXICO.
TONIGHT...THE COLD FRONT IS ON TARGET TO MOVE SOUTH ACROSS THE
WATERS THIS EVENING. POST FRONTAL WINDS ARE PRETTY IMPRESSIVE OVER
THE NORTH CAROLINA OUTER BANKS AND THE MOUTH OF THE CHESAPEAKE
WERE GUSTS TO GALE FORCE ARE ALREADY OCCURRING. MIXING PROFILES
ARE FORECAST TO BECOME INCREASINGLY FAVORABLE FOR VIGOROUS MIXING
TO OCCUR OVER THE WARM ATLANTIC WATERS AS COOL/DRY AIR FILTERS IN
BEHIND THE FRONT. FORECAST SOUNDINGS SUPPORT AT LEAST FREQUENT
GUSTS TO GALE FORCE DEVELOPING THIS EVENING AND OVERNIGHT...AND
UPSTREAM OBSERVATIONS SUGGEST THIS SEEMS REASONABLE. WILL UPGRADE
THE CURRENT SMALL CRAFT ADVISORY TO A GALE WARNING FOR ALL WATERS.
MONDAY AND TUESDAY...THE COMBINATION OF ONGOING CAA AND AN
INCREASINGLY PINCHED GRADIENT OVER THE WATERS WILL SUPPORT EVEN
HIGHER WINDS THROUGH AT LEAST TUESDAY. MODEL DATA AND TABULAR
GUIDANCE CONTINUES TO SUPPORT GALE FORCE WINDS AND THE HIGHEST
WINDS SHOULD OCCUR OVER OUR GEORGIA OFFSHORE LEG WHERE MME/MMG
HAVE BEEN SHOWING SUSTAINED WINDS OF 40-45 KT FOR SEVERAL RUNS NOW
AT SPAG1 AND SKMG1. ALTHOUGH THESE NUMBERS ARE LIKELY REFLECTING
THE ELEVATED NATURE OF THE TWO SABSOON TOWER SITES...AT LEAST
35-40 KT OF WIND AT THE SURFACE APPEARS HIGHLY LIKELY. ONLY
SLIGHTLY LOWER WINDS ARE ANTICIPATED WITHIN 20 NM...BUT SOLID
GALES ARE STILL LIKELY. NORTHEAST WINDS WILL FAVOR RAPID SEA
GROWTH OVER THE NEXT SEVERAL DAYS AND WW4 GUIDANCE CONTINUES TO
UNDER FORECAST THIS EVENT. WILL ADD 2-3 FT TO COVER
THIS...ALTHOUGH THIS MAY NOT BE ENOUGH. EXPECT PEAK SEAS OF 7 TO
10 FT NEARSHORE WATERS AND 11-16 FT OVER THE GEORGIA OFFSHORE LEG.
WEDNESDAY THROUGH FRIDAY...LOTS OF UNCERTAINLY BEYOND WEDNESDAY AS
MUCH WILL DEPEND ON THE LOCATION AND STRENGTH OF THE LOW PRESSURE
AREA THAT THE MODELS HAVE BEEN CONSISTENTLY FORECASTING OVER THE
EASTERN GULF OF MEXICO FOR SEVERAL DAYS NOW. THE MEDIUM RANGE
MODELS ARE ALL OVER THE PLACE WITH RESPECT TO TIMING...STRENGTH
AND TRACK OF THE CYCLONE..BUT ALL ARE NEARLY IDENTICAL IN KEEPING
A PRONOUNCED PINCHED GRADIENT OVER THE MARINE AREA THROUGH MUCH OF
THIS PERIOD AS STRONG HIGH PRESSURE REMAINS ANCHORED WELL TO THE
NORTH. GALES COULD CERTAINLY CONTINUE WELL INTO WEEK/S END...BUT
GIVEN THIS WOULD BE A HIGHLY ANOMALOUS SCENARIO /I.E. GALES FOR
GREATER THAN 3 DAYS/...PREFER TO HOLD WINDS JUST SHY OF GALE FORCE
FROM WEDNESDAY ON. EXTREMELY HAZARDOUS CONDITIONS APPEAR LIKELY
FOR MUCH OF THIS WEEK AND MARINERS ARE URGED TO REMAIN IN PORT.
.RIP CURRENTS...STRONG WINDS ALONG THE COAST COUPLED WITH RAPIDLY
BUILDING SEAS WILL SUPPORT A HIGH RISK FOR RIP CURRENTS FOR ALL
BEACHES MONDAY. AN ELEVATED RISK WILL PERSIST INTO MUCH OF THE WEEK
AND ADDITIONAL HIGH RISKS APPEAR LIKELY. PEOPLE ARE URGED TO REMAIN
OUT OF THE SURF ZONE THIS WEEK AS CONDITIONS WILL BE EXTREMELY
HAZARDOUS.
&&
.HYDROLOGY...
HAVE OPTED TO RAISE A FLASH FLOOD WATCH FOR THE ENTIRE CHS CWFA
THROUGH 10Z TMRW MRNG. VARIOUS PARTS OF THE AREA HAVE RECEIVED 1-3
INCHES OF RAIN OVER THE PAST FEW DAYS. GIVEN THAT THE FRONT WILL
TAKE THE LONGEST TO PROGRESS THROUGH THE COASTAL PLAINS... BEST
INSTABILITY WILL REMAIN AHEAD OF THE FRONT AND THE SEABREEZE IS
SLOWING DOWN STORM MOTIONS...TRAINING OF STORMS MAY PRODUCE
EXCESSIVE RAINFALL AT TIMES. QPF/S ON THE ORDER OF AN ADDITIONAL
2-3 INCHES OF RAIN WITH LOCALIZED AMOUNTS OF UP TO 4 INCHES
THROUGH A 6-HOUR PERIOD MAY PRODUCE FLASH FLOODING. MODERATE/
HEAVY RAIN CAN BE EXPECTED THROUGH AT LEAST THE LATE EVENING HOURS
AND POSSIBLY INTO THE OVERNIGHT HOURS SO WILL LET THE WATCH RUN
THROUGH DAYBREAK TMRW AND EVALUATE THINGS FROM THERE.
&&
.TIDES/COASTAL FLOODING...
A STRONG ONSHORE FLOW AND BUILDING SEAS SHOULD YIELD MODERATE TO
SEVERE BEACH EROSION ALONG THE BEACHES FOR MUCH OF THIS WEEK. TIDE
LEVELS WILL CONTINUE TO RISE OVER THE NEXT SEVERAL DAYS AS MAY/S
ASTRONOMICAL PEAK APPROACHES THIS WEEKEND. POSITIVE TIDAL
ANOMALIES ARE EXPECTED TO RUN 1-2 FT BY MONDAY AFTERNOON AND
LEVELS MAY APPROACH OR EXCEED COASTAL FLOOD ADVISORY CRITERIA FROM
TUESDAY ON. ATTM WE THINK LEVELS WILL REMAIN BELOW COASTAL FLOOD
WARNING CRITERIA...ALTHOUGH CONDITIONS WILL HAVE TO BE CAREFULLY
MONITORED IN THE NORMALLY COASTAL FLOOD PRONE AREA SUCH AS HUNTING
ISLAND... EDISTO BEACH AND WILD DUNES. A HIGH SURF ADVISORY MAY
NEED TO BE CONSIDERED FOR MONDAY AS BREAKERS IN THE SURF ZONE
COULD REACH 5 FT BY THEN.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR GAZ087-088-099>101-
114>119-137>141.
WIND ADVISORY FROM 6 AM MONDAY TO 11 AM EDT TUESDAY FOR GAZ117-
119-139-141.
SC...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR SCZ040-042>045-
047>051.
LAKE WIND ADVISORY FROM 10 PM THIS EVENING TO 8 PM EDT TUESDAY
FOR SCZ045.
MARINE...GALE WARNING FROM 2 AM MONDAY TO 11 AM EDT WEDNESDAY FOR
AMZ352-354-374.
GALE WARNING FROM 10 PM THIS EVENING TO 11 AM EDT WEDNESDAY
FOR AMZ330-350.
&&Hazardous weather outlook, May 17, 5:00 AM EDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 500 AM EDT SUN MAY 17 2009 GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>044-047-180930- JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND JASPER- 500 AM EDT SUN MAY 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS...A STRONG COLD FRONT WILL APPROACH FROM THE NORTHWEST TODAY. AHEAD OF THIS FRONT...A MOIST UNSTABLE ENVIRONMENT COMBINED WITH A POTENT UPPER LEVEL DISTURBANCE WILL CREATE NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS BY EARLY AFTERNOON ACROSS ALL OF SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. SOME OF THESE THUNDERSTORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND/OR DAMAGING WINDS. THE BEST CHANCE OF SEVERE STORMS WILL BE FROM AROUND 3 PM THROUGH THE EARLY EVENING. HEAVY RAIN...STORM TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED ACROSS MUCH OF THE REGION THROUGH MONDAY. A FLASH FLOOD WATCH MAY EVENTUALLY BE NEEDED FOR PARTS OF THE AREA IF THE RISK FOR FLOODING INCREASES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HEAVY RAIN...STORM TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED ACROSS MUCH OF THE REGION THROUGH MONDAY. A FLASH FLOOD WATCH MAY EVENTUALLY BE NEEDED FOR PARTS OF THE AREA IF THE RISK FOR FLOODING INCREASES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED...MAINLY THIS AFTERNOON. GAZ117-119-139-141-SCZ048>051-180930- COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 500 AM EDT SUN MAY 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS...A STRONG COLD FRONT WILL APPROACH FROM THE NORTHWEST TODAY. AHEAD OF THIS FRONT...A MOIST UNSTABLE ENVIRONMENT COMBINED WITH A POTENT UPPER LEVEL DISTURBANCE WILL CREATE NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS BY EARLY AFTERNOON ACROSS ALL OF SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. SOME OF THESE THUNDERSTORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND/OR DAMAGING WINDS. THE BEST TIMING FOR SEVERE THUNDERSTORMS WILL BE FROM AROUND 3 PM THROUGH EARLY EVENING. HEAVY RAIN...STORM TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED ACROSS MUCH OF THE REGION THROUGH MONDAY. A FLASH FLOOD WATCH MAY EVENTUALLY BE NEEDED FOR PARTS OF THE AREA IF THE RISK FOR FLOODING INCREASES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. COASTAL HAZARDS...THE COMBINATION OF STRONG NORTHEAST WINDS AND BUILDING SEAS DEVELOPING IN THE WAKE OF A COLD FRONT WILL PRODUCE AN ENHANCED RISK FOR RIP CURRENTS FOR MUCH OF THE UPCOMING WEEK. MODERATE BEACH EROSION IS ALSO LIKELY ALONG WITH SHALLOW COASTAL FLOODING AROUND TIMES OF HIGH TIDE. COASTAL FLOOD ADVISORIES AND HIGH SURF ADVISORIES MAY EVENTUALLY BE NEEDED. HIGH WINDS...A WIND ADVISORY MAY BE NEEDED FOR THE COASTAL COUNTIES OF SOUTH COASTAL SOUTH CAROLINA AND NORTH COASTAL GEORGIA MONDAY AND MONDAY NIGHT AS STRONG NORTHEAST WINDS DEVELOP IN THE WAKE OF A STRONG COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED...MAINLY THIS AFTERNOON. AMZ352-354-374-180930- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 500 AM EDT SUN MAY 17 2009 ...GALE WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. AMZ330-350-180930- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- 500 AM EDT SUN MAY 17 2009 ...GALE WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. SCZ045-180930- BERKELEY- 500 AM EDT SUN MAY 17 2009 ...LAKE WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 PM EDT TUESDAY FOR LAKE MOULTRIE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. SEVERE THUNDERSTORMS...A STRONG COLD FRONT WILL APPROACH FROM THE NORTHWEST TODAY. AHEAD OF THIS FRONT...A MOIST UNSTABLE ENVIRONMENT COMBINED WITH A POTENT UPPER LEVEL DISTURBANCE WILL CREATE NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS BY EARLY AFTERNOON ACROSS ALL OF SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. SOME OF THESE THUNDERSTORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND/OR DAMAGING WINDS. THE BEST TIMING FOR SEVERE THUNDERSTORMS WILL BE FROM AROUND 3 PM THROUGH EARLY EVENING. HEAVY RAIN...STORM TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED ACROSS MUCH OF THE REGION THROUGH MONDAY. A FLASH FLOOD WATCH MAY EVENTUALLY BE NEEDED FOR PARTS OF THE AREA IF THE RISK FOR FLOODING INCREASES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. HEAVY RAIN...STORM TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED ACROSS MUCH OF THE REGION THROUGH MONDAY. A FLASH FLOOD WATCH MAY EVENTUALLY BE NEEDED FOR PARTS OF THE AREA IF THE RISK FOR FLOODING INCREASES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED...MAINLY THIS AFTERNOON.
In the hours before
Special weather statement, May 17, 2:34 PM EDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 234 PM EDT SUN MAY 17 2009 SCZ044-045-050-171915- BERKELEY-CHARLESTON-DORCHESTER- 234 PM EDT SUN MAY 17 2009 ...STRONG THUNDERSTORMS WILL IMPACT CENTRAL CHARLESTON...EXTREME SOUTHEASTERN DORCHESTER AND SOUTH CENTRAL BERKELEY COUNTIES THROUGH 315 PM EDT... AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY WINDS OF 30 TO 40 MPH. THIS STORM WAS LOCATED NEAR SHADOWMOSS...OR ABOUT 6 MILES SOUTHEAST OF ARCHDALE...MOVING NORTHEAST AT 10 MPH. AREAS IN AND AROUND ARCHDALE...CAINHOY...CHARLESTON AIRPORT...DANIEL ISLAND...GOOSE CREEK...HANAHAN...NORTH CHARLESTON...SHADOWMOSS... WANDO AND WEST ASHLEY WILL BE IMPACTED THROUGH 315 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING. &&
Local storm report, May 17, 2:37 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
237 PM EDT SUN MAY 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM HAIL SAVANNAH 32.05N 81.08W
05/17/2009 E1.00 INCH CHATHAM GA TRAINED SPOTTER
SOUTHEAST SIDE OF SAVANNAH IN WILSHIRE ESTATES.
0229 PM HAIL LUDOWICI 31.71N 81.74W
05/17/2009 E0.25 INCH LONG GA PUBLIC
PEA SIZE HAIL AND EXCESSIVE LIGHTNING.
&&
VBSpecial weather statement, May 17, 2:55 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 255 PM EDT SUN MAY 17 2009 GAZ137-140-141-171930- COASTAL MCINTOSH-INLAND MCINTOSH-LONG- 255 PM EDT SUN MAY 17 2009 ...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH AND EXTREME SOUTHEASTERN LONG COUNTIES THROUGH 330 PM EDT... AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY WINDS OF 35 TO 45 MPH. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF COX...OR ABOUT 13 MILES NORTHWEST OF DOCK JUNCTION...MOVING NORTHEAST AT 25 MPH. AREAS IN AND AROUND CARNIGAN...COX...CRESCENT...DARIEN...EULONIA... JONES...MERIDIAN...PINE HARBOR...RIDGEVILLE...TOWNSEND AND VALONA WILL BE IMPACTED THROUGH 330 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST WEATHER INFORMATION. &&
Special weather statement, May 17, 3:18 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 318 PM EDT SUN MAY 17 2009 SCZ045-172000- BERKELEY- 318 PM EDT SUN MAY 17 2009 ...STRONG THUNDERSTORMS WILL IMPACT NORTHERN BERKELEY COUNTY THROUGH 400 PM EDT... AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY WINDS OF 30 TO 40 MPH. THIS STORM WAS LOCATED NEAR NORTHERN LAKE MOULTRIE...OR ABOUT 9 MILES NORTH OF MONCKS CORNER...MOVING NORTHEAST AT 15 MPH. AREAS IN AND AROUND BONNEAU BEACH...BONNEAU...NORTHERN LAKE MOULTRIE...SAINT STEPHEN AND SOUTHERN LAKE MOULTRIE WILL BE IMPACTED THROUGH 400 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING. &&
Special weather statement, May 17, 3:34 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 334 PM EDT SUN MAY 17 2009 GAZ140-141-172015- COASTAL MCINTOSH-INLAND MCINTOSH- 334 PM EDT SUN MAY 17 2009 ...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY THROUGH 415 PM EDT... AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY WINDS OF 30 TO 40 MPH. THIS STORM WAS LOCATED NEAR DARIEN...MOVING NORTHEAST AT 30 MPH. AREAS IN AND AROUND CARNIGAN...COX...CRESCENT...DARIEN...EULONIA... JONES...MERIDIAN...PINE HARBOR...RIDGEVILLE...SHELLMAN BLUFF...SOUTH NEWPORT...TOWNSEND AND VALONA WILL BE IMPACTED THROUGH 415 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS... REMAIN AS LOW TO THE GROUND AS POSSIBLE AND AWAY FROM TALL OBJECTS... OPEN SPACES...AND BODIES OF WATER. IF INDOORS...STAY AWAY FROM WINDOWS...DOORS...PLUMBING AND ELECTRICAL DEVICES. &&
Local storm report, May 17, 3:55 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
355 PM EDT SUN MAY 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG GLENNVILLE 31.94N 81.93W
05/17/2009 TATTNALL GA LAW ENFORCEMENT
TREES AND A POWER LINE DOWN IN GLENNVILLE. TIME ESTIMATED
FROM RADAR.
&&
VBThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:27 AM EDT | Small Craft Advisory | CHS | 13 hr | |
| May 17, 10:08 AM EDT | Special Marine Warning | CHS | 67 min | |
| May 17, 11:14 AM EDT | Special Marine Warning | CHS | 61 min | |
| May 17, 12:40 PM EDT | Special Marine Warning | CHS | 95 min | |
| May 17, 2:28 PM EDT | Severe Thunderstorm Warning | CHS | Liberty, Long | 47 min |
| May 17, 2:30 PM EDT | Severe Thunderstorm Warning | CHS | Chatham | 31 min |
| May 17, 2:50 PM EDT | Severe Thunderstorm Warning | CHS | Long, Tattnall | 55 min |
| May 17, 3:01 PM EDT | Flash Flood Watch | CHS | Bulloch, Candler, Effingham, Evans, Jenkins, Long and 2 more | 13 hr |
| May 17, 3:07 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Liberty | 38 min |
| May 17, 3:58 PM EDT | Wind Advisory | CHS | 3 days | |
| May 17, 4:00 PM EDT | Areal Flood Advisory | CHS | Bryan, Chatham, Liberty, McIntosh | 2 hr |
| May 17, 4:08 PM EDT | Special Marine Warning | CHS | 97 min | |
| May 17, 4:48 PM EDT | Coastal Flood Statement | CHS | 66 hr | |
| May 17, 6:56 PM EDT | Areal Flood Advisory | CHS | Liberty, Long, McIntosh | 94 min |
| May 17, 7:26 PM EDT | Areal Flood Advisory | CHS | Evans, Tattnall | 94 min |
| May 17, 3:27 AM EDT | Lake Wind Advisory | CHS | Berkeley | 5 days |
| May 17, 1:12 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Charleston, Colleton | 48 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.